Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 300, NWS Bismarck, ND

August 22, 2011Burleigh County, Kidder County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 22, 2011, 8:22 PM CDT for Burleigh County, Kidder County, North Dakota. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2011, 8:22 PM CDT (01:22 UTC)
Expired
Aug 22, 2011, 9:15 PM CDT
In force
53 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Burleigh County, ND, Kidder County, ND

The radar

The Bismarck radar (KBIS), 33 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 8:23 PM CDTHAIL 0.75Lincoln, NDUP TO PENNY SIZED HAIL WITH HEAVY RAIN...LASTED APPROX. 10 MINS
Aug 22, 8:23 PM CDTHAIL 11 S Lincoln, NDDIME TO QUARTER SIZED HAIL...LASTED FOR APPROX. 5 MINUTES...
Aug 22, 9:20 PM CDTHAIL 14 Se Tuttle, NDLARGEST SIZED HAIL WAS QUARTERS...HEAVY RAIN... LASTED APPROX 5 MINS...

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.4 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2669 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2669 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
2074 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

326 
WUUS53 KBIS 230122
SVRBIS
NDC015-043-230215-
/O.NEW.KBIS.SV.W.0300.110823T0122Z-110823T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
822 PM CDT MON AUG 22 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 915 PM CDT

* AT 822 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LINCOLN...OR 7 MILES SOUTHEAST OF
  BISMARCK...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MENOKEN...MCKENZIE...MOFFIT...STERLING...DRISCOLL...ARENA...
  STEELE...HORSEHEAD LAKE...TUTTLE...ROBINSON...LAKE WILLIAMS AND
  PETTIBONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE YOUR 
VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4665 10065 4666 10065 4668 10065 4666 10071
      4683 10075 4714 10032 4717 9948 4715 9948
      4664 10005
TIME...MOT...LOC 0122Z 259DEG 28KT 4675 10063
WIND...HAIL <50MPH 1.00IN

$$

JP MARTIN
2 follow-up statements
486 
WWUS53 KBIS 230139
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
839 PM CDT MON AUG 22 2011

NDC015-043-230215-
/O.CON.KBIS.SV.W.0300.000000T0000Z-110823T0215Z/
BURLEIGH ND-KIDDER ND-
839 PM CDT MON AUG 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR KIDDER AND
SOUTHEASTERN BURLEIGH COUNTIES UNTIL 915 PM CDT...

AT 836 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
MENOKEN...OR 13 MILES EAST OF BISMARCK...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  MCKENZIE...MOFFIT...STERLING...DRISCOLL...ARENA...STEELE...
  HORSEHEAD LAKE...TUTTLE...ROBINSON...LAKE WILLIAMS AND PETTIBONE.

ANOTHER SEVERE THUNDERSTORM WAS 5 MILES NORTHEAST OF WING IN
NORTHEAST BURLEIGH COUNTY AND EXTENDED INTO NORTHERN KIDDER COUNTY. 
MOVEMENT WAS EAST AT 30 MPH. SEVERE THUNDERSTORM WARNINGS ARE ALSO 
IN EFFECT UNTIL 915 PM CDT FOR NORTHEAST BURLEIGH COUNTY AND 
NORTHERN KIDDER COUNTY...ALONG WITH SOUTHWEST WELLS COUNTY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4665 10052 4694 10060 4714 10032 4717 9948
      4715 9948 4664 10005
TIME...MOT...LOC 0136Z 259DEG 28KT 4677 10047
WIND...HAIL 60MPH 1.00IN

$$

JP MARTIN
805 
WWUS53 KBIS 230208
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
908 PM CDT MON AUG 22 2011

NDC015-043-230215-
/O.CON.KBIS.SV.W.0300.000000T0000Z-110823T0215Z/
BURLEIGH ND-KIDDER ND-
908 PM CDT MON AUG 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR KIDDER AND
EAST CENTRAL BURLEIGH COUNTIES UNTIL 915 PM CDT...

AT 904 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
DRISCOLL...OR 30 MILES EAST OF BISMARCK...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  ARENA...STEELE...HORSEHEAD LAKE...TUTTLE...ROBINSON...LAKE WILLIAMS
  AND PETTIBONE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4678 9990 4704 10024 4714 10032 4717 9948
      4715 9948
TIME...MOT...LOC 0208Z 259DEG 28KT 4682 10011
WIND...HAIL 60MPH 1.00IN

$$

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 7:07 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 22, 7:07 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
707 PM CDT MON AUG 22 2011

.UPDATE...
UPDATE SKY...TEMPERATURE AND HUMIDITY GRIDS.

&&

.DISCUSSION...
ATMOSPHERE FROM WHAT CAN BE SEEN SO FAR ON 00Z UPPER AIR SOUNDING
IS REMAINS SLIGHTLY CAPPED...AND THIS SEEMS BORN OUT BY INCIPIENT
CONVECTION FIRING THEN WEAKENING. SHEAR IS MARGINAL AS WELL BUT
WILL KEEP SLIGHT CHANCE THUNDERSTORMS IN FORECAST THOUGH VERY
LITTLE CLOUD TO GROUND LIGHTNING SO FAR.

&&

.AVIATION...
WITH CONVECTION FIRING ALONG DRY LINE EXTENDING FROM NORTH CENTRAL
TO SOUTHWEST NORTH DAKOTA MOVED UP VICINITY THUNDERSTORMS OVER
SOUTH CENTRAL AERODROME SITES AS WELL INCREASING WINDS SOME OVER
THE WEST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HW
AVIATION...HW
Hazardous weather outlook, Aug 22, 3:30 PM CDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
330 PM CDT MON AUG 22 2011

NDZ001-002-009-010-017-018-031>033-040-041-043-044-232030-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
330 PM CDT MON AUG 22 2011 /230 PM MDT MON AUG 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS CENTRAL NORTH
DAKOTA LATE THIS AFTERNOON THROUGH EARLY TONIGHT. AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE. IF A SEVERE THUNDERSTORM DEVELOPS...THEN
LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE WEST AND SOUTH
CENTRAL SATURDAY...THEN ACROSS ALL OF WESTERN AND CENTRAL NORTH
DAKOTA SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-232030-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
330 PM CDT MON AUG 22 2011 /230 PM MDT MON AUG 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY NIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE WEST AND SOUTH
CENTRAL SATURDAY...THEN ACROSS ALL OF WESTERN AND CENTRAL NORTH
DAKOTA SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:14 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder, Wells61 min
Aug 22, 9:06 PM CDTSevere Thunderstorm WarningBISFoster, Kidder, Stutsman, Wells54 min
Aug 22, 9:12 PM CDTSevere Thunderstorm WarningBISKidder63 min
Aug 22, 9:51 PM CDTSevere Thunderstorm WarningBISStutsman54 min
Aug 22, 9:56 PM CDTSevere Thunderstorm WarningBISFoster, Wells64 min
Aug 22, 10:34 PM CDTSevere Thunderstorm WarningBISKidder, Stutsman56 min
Aug 22, 10:35 PM CDTAreal Flood AdvisoryBISKidder, Stutsman6 hr
Aug 22, 10:38 PM CDTSevere Thunderstorm WarningBISKidder37 min
Aug 22, 11:05 PM CDTSevere Thunderstorm WarningBISKidder, Stutsman25 min
Aug 22, 11:23 PM CDTSevere Thunderstorm WarningBISLaMoure52 min
Aug 22, 11:25 PM CDTAreal Flood AdvisoryBISLaMoure, Stutsman6 hr
Aug 22, 11:32 PM CDTSevere Thunderstorm WarningBISLaMoure, Logan, Stutsman35 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.